Naloxone, also known by the brand name Narcan, is a medicine proven to instantly reverse fatal prescription opioid and heroin overdoses, if it is administered in a timely manner.
It’s already saved more than 26,000 lives,1 has FDA approval, and is supported by both the American Medical Association and the U.S. Attorney General.
As the number of fatal overdoses continues to increase dramatically across America, it’s more important than ever that we make sure naloxone is in the hands of the first responders, health professionals, and even family members, roommates, housemates, and friends who can save someone’s life before it’s too late.
Some opioids, like heroin, are illegal. But some are prescribed legally by doctors to treat pain. Opioids work by binding to specific receptors in the brain, spinal cord, and gastrointestinal tract. In doing so, they minimize the body’s perception of pain. However, stimulating the opioid receptors or “reward centers” in the brain can also trigger other body systems, such as those responsible for regulating mood, blood pressure, and breathing. And it's these effects on breathing that can make opioids fatal. During an overdose, the drugs depress the user's respiratory system so much that the user stops breathing completely.2
Opioids can be incredibly lethal: in 2014, an estimated 18,893 Americans died due to an overdose of prescription painkillers, and 10,574 more from heroin overdose.3
How opioid overdoses occur
When an overdose happens, a person’s breathing and heartbeat slow or even stop. Studies have found that a user's risk of overdose increases when the user combines opioids with other drugs, like benzodiazepines (Xanax).4 Indeed, individuals who combine opioids with alcohol, certain other medications like anti-depressants, or even over-the-counter products that depress breathing, heart rate, and other functions of the central nervous system, also increase their risk of overdose.5
Naloxone can reverse an opioid overdose in minutes
The science is relatively simple: naloxone is an opioid antagonist. That means naloxone binds to the same receptor as the opioid, displacing the opioid in the process and temporarily undoing its harmful effects. After naloxone has been administered to an overdose victim, they can begin breathing again within a matter of minutes.
Naloxone must be introduced to the body relatively quickly, as death from an overdose may occur within one to three hours of opioid ingestion. It’s only meant to be a first line of defense during an overdose, because its antidote effect will wear off in 20–90 minutes. So naloxone really just buys time for the victim until they can be treated more thoroughly by licensed medical professionals. It may even need to be administered a second time if the victim stops breathing again.
Naloxone can be administered a number of ways: an intramuscular or intravenous injection, intranasal spray, or an auto injector. The recently FDA approved intranasal spray and auto injector have made the drug much easier to introduce into the body, as it’s a safe and effective way to deliver naloxone without putting medical professionals at risk of exposure to contaminated needles or illnesses such as HIV or hepatitis.
Naloxone is remarkably safe
Especially when used in low doses. While rapid opioid withdrawal in patients may be unpleasant, it is not life-threatening. And when tested on individuals who are not opioid-intoxicated or opioid-dependent, naloxone produced no clinical effects, even at high doses.
Naloxone can also be used safely to manage opioid overdose in pregnant women. In these cases, the lowest dose to maintain spontaneous respiratory drive should be used to avoid triggering acute opioid withdrawal, which may cause fetal distress.
There's no evidence to support the arguments against naloxone access
Some people have suggested that if naloxone were viewed as a safety net, it would encourage people to use more opioids. Several studies have demonstrated that this is simply not true — increased naloxone access has shown no increase in behaviors associated with opioid ingestion.6